Washington, 2023

Flash Flood and Flooding in Washington, May 20 to 21, 2023

May 20 to 21, 2023 · NWS OTX · 11 events in 4 counties and zones

A passing cold front brought more thunderstorms to Eastern Washington. The impacts again included hail, lightning, winds, and flooding from heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A passing cold front brought more thunderstorms to Eastern Washington. The impacts again included hail, lightning, winds, and flooding from heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 10:46 AM PST, 1 hour 19 minutes earlier.

Area forecast discussion, May 20, 10:46 AM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1146 AM PDT Sat May 20 2023

.SYNOPSIS...
Today will be another hot day with afternoon temperatures
climbing into the upper 80s and mid 90s. The heat combined with
an unusually moist air mass will contribute to the potential for
strong thunderstorms over the Cascades and portions of central
Washington this afternoon. The focus for thunderstorms will move
into the Idaho Panhandle and the mountains of northeast Washington
on Sunday with the passage of a cold front. Early next week will
be cooler with high temperatures mainly in the 70s.

&&

.DISCUSSION...

... WIDESPREAD RECORD HEAT TODAY WITH STRONG/SEVERE THUNDERSTORMS
POSSIBLE THIS AFTERNOON/EVENING IN CENTRAL WASHINGTON...

Today...An anomalously strong upper level ridge is forecast to
amplify slightly today and drift toward the Idaho Panhandle by
afternoon. The result of this amplification will be two-fold.
First off it will result in slightly hotter temperatures than what
we experienced yesterday. Our forecast for today calls for 850
temperatures up around 1-2C for most locations, with the largest
changes expected over the Panhandle. This will equate to valley
highs in the upper 80s to mid 90s, with widespread records
expected to fall. This includes:

Location              Forecast       Record
Spokane               89             86 in 1928
Moses Lake            94             90 in 1958
Wenatchee             91             89 in 1963
Lewiston              94             90 in 1928
Bonners Ferry         90             87 in 1958
Pullman               87             85 in 1928
Sandpoint             86             84 in 1928

The hot temperatures combined with dewpoints still
in the 50s (or possibly into the lower 60s if the NAM is correct
over SE WA and NC ID) will result in more thunderstorms as SBCAPE
values easily exceed 1000 j/kg, with some locations in the
Cascades and Blues possibly nearing 2000 j/kg by afternoon.
Meanwhile we expect to see little if any capping during this
period. This is somewhat similar to what we saw yesterday with one
big difference. We should see the aid of a shortwave trough,
currently nearing 42N/130W moving toward the Cascades late this
afternoon. As this shortwave nears, we will see the mid-level flow
increasing and becoming southerly around 35 kts. This will result
a significant increase in the 0-6km shear values possibly nearing
40 kts expected by late afternoon. The combination will result in
a good shear/buoyancy environment which could support sustained
strong updrafts and the possibility of large hail. The HREF data
shows the bulk of the updrafts occurring over the southern WA and
northern OR Cascades late this afternoon and possibly drift it NNE
during the evening, however there are a smattering of hi-res
models showing convective initiation over Chelan and western
Okanogan County late this afternoon as well. In any case, the
atmosphere will be ripe for convection later and if the activity
early this AM over western WA in any indication, we might be
looking at the possibility of severe weather late this afternoon
and this evening, with the main threat being large hail followed
by a smaller risk of damaging winds. SPC has placed much of
central WA into a marginal risk for severe weather. Based on
precipitable water values around an inch in this area, we also
could see some brief torrential rains, however any cells which
form will move around 20 mph to the NNE which should mitigate the
flash flood threat. The convection will generally drift east-
northeast overnight with the shortwave trough and gradually
weaken, however we suspect we could see thunderstorms through most
of the night near the Canadian Border. Then we should see a brief
break.

...MORE STRONG/SEVERE THUNDERSTORMS POSSIBLE ON SUNDAY OVER
EASTERN WASHINGTON/NORTH IDAHO DURING THE AFTERNOON/EVENING...

Sunday...The forecast gets even more interesting as a
cold front and much stronger upper level trough track across the
Cascades in the morning and into eastern Washington and north
Idaho during the afternoon. MUCAPE values over extreme eastern WA
and the ID Panhandle will near what we expect to see this
afternoon with widespread 1000-2000 j/kg values expected.
Meanwhile the 0-6km shear values will range from 30-40 kts and
perhaps a little stronger near the Blue Mountains. Once again this
will allow another round of strong to severe thunderstorms to
form in the afternoon, with the best chances expected near the
Canadian border over NE WA, N ID, and the Blues/Camas Prairie.
Large hail will be the biggest threat, however strong winds and
torrential rains are possible. SPC has placed much of this area in
a marginal threat for severe weather.

The air mass behind the cold front will be significantly cooler
with 850 mb temperatures dropping 3-5C which will translate to
high temperatures in the mid 70s to mid 80s, but unlike the last
few days we will see the addition of breezy westerly winds which
may make it feel even cooler. Wind gusts of 20-25 mph will impact
much of the area, with speeds nearing 35-40 mph over the Columbia
Basin and in the lee of the Cascades. These winds will continue
into the overnight hours. The good news about the winds is it will
likely scrub out the haze and smoke from the Canadian fires which
has been languishing over the region for the past few days. fx

Monday through Friday: As the cold front exits the region, winds
will stay increased behind Sunday's cold front, with gusts to 30
mph in the Columbia Basin and stronger gusts to 40 in the
Waterville Plateau area. Monday will also be the coolest day of
the week, with temperatures in the mid 60s to low 70s.

Starting Tuesday, temperatures will warm slightly each day through
the end of the week, with upper 70s to mid 80s by Thursday.
Ensembles differ in the location of a low that will move inshore
Tuesday, that could bring showers and thunderstorms mid week but
with the uncertainty in low location, PoPs have been kept low in the
forecast. There is uncertainty in ensembles for later in the week on
when the trough will exit the region and if another high pressure
will try to build. /KM

&&

.AVIATION...
18Z TAFS: This afternoon and this evening will be volatile over
the the Cascades of Washington and over north central Oregon.
Record breaking heat combined with and abundance of instability
will lead to the development of scattered thunderstorms capable of
hail larger than quarters and damaging outflow winds potentially
impacting areas around Wenatchee, Chelan, the Methow valley, and
other airports near the Cascades in south central Washington and
Oregon. There is an additional 20 to 40 percent chance of
thunderstorms over the high terrain of northeast Washington this
afternoon around Colville, Republic, and Bonners Ferry with hail
to the size of nickels and gusts to 35 mph. Late tonight into
Sunday morning, a cold front will push through eastern Washington
bringing a 20 to 30 percent chance of showers and thunderstorms to
Moses Lake, Spokane, Coeur d'Alene and Pullman. While some hail
can't be ruled out overnight and Sunday morning, deep layer
instability won't be as significant as the surface based
instability available to storms this afternoon over the Cascades
and mountains of northeast Washington. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  60  80  50  67  45 /   0  10  30  20  20  20
Coeur d'Alene  88  59  79  50  65  44 /   0  10  40  30  30  20
Pullman        87  57  77  47  64  43 /   0  10  20  20  10  10
Lewiston       94  64  85  55  73  49 /   0  10  20  30  10  10
Colville       89  56  81  50  63  43 /  20  40  70  60  70  40
Sandpoint      86  58  77  51  61  44 /  10  10  50  50  50  40
Kellogg        85  61  78  51  61  47 /   0   0  40  50  30  20
Moses Lake     94  60  83  49  73  44 /  10  20  10   0   0  10
Wenatchee      91  61  81  51  69  47 /  20  20   0   0   0   0
Omak           91  60  83  53  71  46 /  20  20  20  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 20, 10:41 AM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Spokane WA
1141 AM PDT Sat May 20 2023

WAZ038-201915-
Okanogan Highlands WA-
1141 AM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northeastern Ferry
County through 1215 PM PDT...

At 1141 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sherman Pass. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4873 11817 4860 11837 4873 11852 4884 11832
TIME...MOT...LOC 1841Z 137DEG 2KT 4873 11835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SVH
Special weather statement, May 20, 11:23 AM PST, 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
1223 PM PDT Sat May 20 2023

WAZ038-202000-
Okanogan Highlands WA-
1223 PM PDT Sat May 20 2023

...A strong thunderstorm will impact portions of northeastern Ferry
County through 100 PM PDT...

At 1223 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sherman Pass. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4864 11814 4857 11838 4872 11853 4881 11825
TIME...MOT...LOC 1923Z 142DEG 3KT 4867 11834

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SVH

The radar

The Spokane radar (KOTX), 124 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flood, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Ferry

When
May 20, 12:05 PM PST to 1:05 PM PST
Where
Ferry County, 8.44 mi SW of Barstow to 8.45 mi SW of Barstow
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Public
Coordinates
48.700, -118.310

Small streams doubled flows and overtopped the road. Minor washouts observered.

Hail, Ferry

When
May 20, 12:45 PM PST to 1:00 PM PST
Where
Ferry County, 1.94 mi NW of Malo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.820, -118.650

Observer also reported 0.54 inches of precipitation in 45 minutes with the hail.

Flash Flood, Chelan

When
May 20, 2:00 PM PST to 4:00 PM PST
Where
Chelan County, 8.39 mi N of Berne to 8.07 mi N of Berne
Cause
Heavy Rain / Burn Area
Property damage
$500
Reported by
Park/Forest Service
Coordinates
47.891, -121.022

Heavy rain from thunderstorms caused potions of trails to washout near the Irving Peak Burn Scar. Nearby RAWS reported a quarter of an inch of rain. Radar estimates near an inch of rain.

Flood, Pend Oreille

When
May 20, 2:32 PM PST to 3:32 PM PST
Where
Pend Oreille County, 5.97 mi W of Ione Arpt to 5.95 mi W of Ione Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
48.730, -117.550

Heavy rain led to washouts on meadow road along with a small landslide. Report was from social media.

Hail, Pend Oreille

When
May 20, 3:50 PM PST to 4:00 PM PST
Where
Pend Oreille County, 6.42 mi W of Ione Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.730, -117.560

Report observed near Big Meadow Campground.

Hail, Chelan

When
May 20, 4:15 PM PST to 4:29 PM PST
Where
Chelan County, 10.81 mi SW of Chiwaukum
Measured
1 in hail
Reported by
Public
Coordinates
47.610, -120.920

Report observed while hiking around the Leavenworth area.

Hail, Stevens

When
May 20, 6:15 PM PST to 6:59 PM PST
Where
Stevens County, 0.83 mi NNE of Chewelah
Measured
1.25 in hail
Reported by
Public
Coordinates
48.290, -117.710

Report was observed near Chewelah.

Hail, Stevens

When
May 21, 1:25 PM PST to 1:50 PM PST
Where
Stevens County, 3.5 mi WNW of Addy
Measured
1.75 in hail
Reported by
Public
Coordinates
48.370, -117.900

Observer reported hail on social media. Other hail reports from the storm ranged from 1 to 1.5 inch near Addy.

Thunderstorm Wind, Stevens

When
May 21, 1:30 PM PST to 1:40 PM PST
Where
Stevens County, 0.69 mi S of Colville
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.540, -117.900

Wind uprooted large tree.

Hail, Stevens

When
May 21, 1:35 PM PST to 1:45 PM PST
Where
Stevens County, 0.83 mi SSE of Arden
Measured
1 in hail
Property damage
$200
Reported by
Public
Coordinates
48.460, -117.870

Hail damaged a sun shade.

Thunderstorm Wind, Pend Oreille

When
May 21, 2:20 PM PST to 2:29 PM PST
Where
Pend Oreille County, 3.91 mi ENE of Lost Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.640, -117.270

Report from observers personal weather station located east side of the Pend Oreille River on the mountain. It was reported on social media.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104955, 1104954, 1105060, 1104958, 1104956, 1104957, 1104959, 1104962, 1104960, 1104961, 1104963.